Annals of Applied Probability

Mixing times of lozenge tiling and card shuffling Markov chains

David Bruce Wilson

Full-text: Open access


We show how to combine Fourier analysis with coupling arguments to bound the mixing times of a variety of Markov chains. The mixing time is the number of steps a Markov chain takes to approach its equilibrium distribution. One application is to a class of Markov chains introduced by Luby, Randall and Sinclair to generate random tilings of regions by lozenges. For an $\ell\times\ell$ region we bound the mixing time by $O(\ell^4\log\ell)$, which improves on the previous bound of $O(\ell^7)$, and we show the new bound to be essentially tight. In another application we resolve a few questions raised by Diaconis and Saloff-Coste by lower bounding the mixing time of various card-shuffling Markov chains. Our lower bounds are within a constant factor of their upper bounds. When we use our methods to modify a path-coupling analysis of Bubley and Dyer, we obtain an $O(n^3\log n)$ upper bound on the mixing time of the Karzanov--Khachiyan Markov chain for linear extensions.

Article information

Ann. Appl. Probab., Volume 14, Number 1 (2004), 274-325.

First available in Project Euclid: 3 February 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J10: Markov chains (discrete-time Markov processes on discrete state spaces)
Secondary: 60C05: Combinatorial probability

Random walk mixing time card shuffling lozenge tiling linear extension exclusion process lattice path cutoff phenomenon


Wilson, David Bruce. Mixing times of lozenge tiling and card shuffling Markov chains. Ann. Appl. Probab. 14 (2004), no. 1, 274--325. doi:10.1214/aoap/1075828054.

Export citation


  • Aldous, D. (1983). Random walks on finite groups and rapidly mixing Markov chains. Séminaire de Probabilités XVII. Lecture Notes in Mathematics 986 243--297. Springer, Berlin.
  • Aldous, D. (1997). Personal communication.
  • Aldous, D. and Diaconis, P. (1987). Strong uniform times and finite random walks. Adv. in Appl. Math. 8 69--97.
  • Aldous, D. J. and Fill, J. A. (2004). Reversible Markov chains and random walks on graphs. Unpublished manuscript. Available at
  • Bayer, D. and Diaconis, P. (1992). Trailing the dovetail shuffle to its lair. Ann. Appl. Probab. 2 294--313.
  • Blum, M. D. (1996). Unpublished notes.
  • Brightwell, G. and Winkler, P. (1991). Counting linear extensions. Order 8 225--242.
  • Bubley, R. and Dyer, M. (1997). Path coupling: A technique for proving rapid mixing in Markov chains. In Proceedings of the 38th Annual Symposium on Foundations of Computer Science 223--231.
  • Bubley, R. and Dyer, M. (1998). Faster random generation of linear extensions. In Proceedings of the Ninth Annual ACM--SIAM Symposium on Discrete Algorithms 350--354.
  • Cancrini, N. and Martinelli, F. (2000). On the spectral gap of Kawasaki dynamics under a mixing condition revisited. J. Math. Phys. 41 1391--1423.
  • Chen, M.-F. (1998). Trilogy of couplings and general formulas for lower bound of spectral gap. Probability Towards 2000. Lecture Notes in Statist. 128 123--136. Springer, Berlin.
  • Ciucu, M. and Propp, J. (1996). Unpublished manuscript.
  • Cohn, H. (1995). Personal communication.
  • Cohn, H., Kenyon, R. and Propp, J. (2001). A variational principle for domino tilings. J. Amer. Math. Soc. 14 297--346.
  • Cohn, H., Larsen, M. and Propp, J. (1998). The shape of a typical boxed plane partition. New York J. Math. 4 137--165.
  • Destainville, N. (2002). Flip dynamics in octagonal rhombus tiling sets. Phys. Rev. Lett. 88 30601.
  • Diaconis, P. (1988). Group Representations in Probability and Statistics. IMS, Hayward, CA.
  • Diaconis, P. (1996). The cutoff phenomenon in finite Markov chains. Proc. Nat. Acad. Sci. U.S.A. 93 1659--1664.
  • Diaconis, P. (1997). Personal communication.
  • Diaconis, P., Fill, J. A. and Pitman, J. (1992). Analysis of top to random shuffles. Combin. Probab. Comput. 1 135--155.
  • Diaconis, P., Graham, R. L. and Morrison, J. A. (1990). Asymptotic analysis of a random walk on a hypercube with many dimensions. Random Structures Algorithms 1 51--72.
  • Diaconis, P. and Saloff-Coste, L. (1993a). Comparison techniques for random walk on finite groups. Ann. Probab. 21 2131--2156.
  • Diaconis, P. and Saloff-Coste, L. (1993b). Comparison theorems for reversible Markov chains. Ann. Appl. Probab. 3 696--730.
  • Diaconis, P. and Saloff-Coste, L. (1996). Logarithmic Sobolev inequalities for finite Markov chains. Ann. Appl. Probab. 6 695--750.
  • Diaconis, P. and Shahshahani, M. (1981). Generating a random permutation with random transpositions. Z. Wahrsch. Verw. Gebiete 57 159--179.
  • Diaconis, P. and Shahshahani, M. (1987). Time to reach stationarity in the Bernoulli--Laplace diffusion model. SIAM J. Math. Anal. 18 208--218.
  • Dyer, M. and Frieze, A. (1991). Computing the volume of convex bodies: A case where randomness provably helps. In Proceedings of the 44th Symposium in Applied Mathematics 123--169.
  • Dyer, M., Frieze, A. and Kannan, R. (1991). A random polynomial-time algorithm for approximating the volume of convex bodies. J. Assoc. Comput. Mach. 38 1--17.
  • Felsner, S. and Wernisch, L. (1997). Markov chains for linear extensions, the two-dimensional case. In Proceedings of the Eighth Annual ACM--SIAM Symposium on Discrete Algorithms 239--247.
  • Fill, J. A. (1998). An interruptible algorithm for perfect sampling via Markov chains. Ann. Appl. Probab. 8 131--162.
  • Fisher, M. E. (1961). Statistical mechanics of dimers on a plane lattice. Phys. Rev. 124 1664--1672.
  • Häggström, O. (2001). Personal communication.
  • Handjani, S. and Jungreis, D. (1996). Rate of convergence for shuffling cards by transpositions. J. Theoret. Probab. 9 983--993.
  • Henley, C. L. (1997). Relaxation time for a dimer covering with height representation. J. Statist. Phys. 89 483--507.
  • Hester, J. H. and Hirschberg, D. S. (1985). Self-organizing linear search. Computing Surveys 17 295--311. Available at
  • Karzanov, A. and Khachiyan, L. (1991). On the conductance of order Markov chains. Order 8 7--15.
  • Kasteleyn, P. W. (1963). Dimer statistics and phase transitions. J. Math. Phys. 4 287--293.
  • Kenyon, R. W., Propp, J. G. and Wilson, D. B. (2000). Trees and matchings. Electron. J. Combin. 7 R25.
  • Lee, T.-Y. and Yau, H.-T. (1998). Logarithmic Sobolev inequality for some models of random walks. Ann. Probab. 26 1855--1873.
  • Lu, S. and Yau, H.-T. (1993). Spectral gap and logarithmic Sobolev inequality for Kawasaki and Glauber dynamics. Comm. Math. Phys. 156 399--433.
  • Luby, M., Randall, D. and Sinclair, A. (1995). Markov chain algorithms for planar lattice structures. In 36th Annual Symposium on Foundations of Computer Science 150--159. [Expanded version SIAM J. Comput. (2001) 31.]
  • Mannila, H. and Meek, C. (2000). Global partial orders from sequential data. In Proceedings of the Sixth ACM SIGKDD International Conference on Knowledge Discovery and Data Mining 161--168.
  • Matthews, P. (1991). Generating a random linear extension of a partial order. Ann. Probab. 19 1367--1392.
  • Ng, L. L. (1996). Heisenberg model, Bethe Ansatz, and random walks. Bachelor's thesis, Harvard Univ.
  • Propp, J. G. (1995--1997). Personal communications.
  • Propp, J. G. and Wilson, D. B. (1996). Exact sampling with coupled Markov chains and applications to statistical mechanics. Random Structures Algorithms 9 223--252.
  • Randall, D. (1998). Personal communication.
  • Randall, D. and Tetali, P. (2000). Analyzing Glauber dynamics by comparison of Markov chains. J. Math. Phys. 41 1598--1615.
  • Wilson, D. B. (1997a). Determinant algorithms for random planar structures. In Proceedings of the Eighth Annual ACM--SIAM Symposium on Discrete Algorithms 258--267.
  • Wilson, D. B. (1997b). Random random walks on $\Z_2^d$. Probab. Theory Related Fields 108 441--457.
  • Wilson, D. B. (2001). Diagonal sums of boxed plane partitions. Electron. J. Combin. 8 N1.